Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 216, NWS Mobile, AL

July 16, 2003Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2003, 11:05 PM CDT for Conecuh County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 11:05 PM CDT (04:05 UTC)
Expired
Jul 16, 2003, 11:30 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Conecuh County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2737 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS54 KMOB 170405
SVRMOB
ALC035-170430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1104 PM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 1130 PM CDT

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BELLEVILLE...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENOX...AND RANGE BY 1130 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

CALL 1-800-284-9054 TO REPORT SEVERE WEATHER.

LAT...LON 3142 8695 3151 8714 3130 8733 3127 8709

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:27 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jul 16, 3:27 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT WED JUL 16 2003

.SHORT TERM...ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS HAD
DEVELOPED IN TOWERING CU FIELD ACROSS THE CWA. EXPECT MAINLY AN
ISOLATED COVERAGE INLAND THROUGH THE EVENING HOURS...THEN BECOMING
MORE SCATTERED AFTER MIDNIGHT AS ENERGY FROM A VORTICITY MAXIMUM /
SHORT WAVE DIVES SOUTH OVER NORTHERN ALABAMA AND MISSISSIPPI. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS ALSO FORMING ALONG WEAK SEA
BREEZE EVIDENT ON VISIBLE IMAGERY AND COASTAL METARS. THIS ACTIVITY
SHOULD DISSIPATE WITH DEVELOPMENT OF LAND BREEZE AFTER SUNSET.
HOWEVER...STILL EXPECT SCATTERED PRECIP ACROSS OUR FAR SOUTHERN
COUNTIES AND OVER MARINE WATERS LATE TONIGHT AS ENERGY DIVES FURTHER
SOUTH.

WILL KEEP CHANCE OF PRECIP THROUGH THE REMAINDER OF THE WORKWEEK AS
SERIES OF WEAK SHORTWAVES ROTATE AROUND UPPER HIGH EXTENDING FROM
THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY. A LIGHT
NORTHERLY FLOW THROUGH THE TROPOSPHERE WILL HELP INITIATE CONVECTION
ALONG A DEVELOPING SEA BREEZE EACH AFTERNOON. MAV GUIDANCE FOLLOWED
THROUGH MUCH OF THE PERIOD.

.EXTENDED...ECMWF REPRESENTS A INTERESTING SOLUTION OVER THE WEEKEND
AS PERSISTENT H50 HIGH PRESSURE RIDGE ENTRENCHED OVER THE EASTERN
2/3RDS CONUS IS FLATTENED BY VIGOROUS SHORTWAVE DIVING SOUTHEAST
THROUGH CENTRAL CANADA TOWARD THE NORTHERN GREAT LAKES. SURFACE HIGH
PRESSURE OVER THE OHIO RIVER VALLEY IS FORCED EAST...MERGING WITH
THE BERMUDA HIGH. THIS WILL STRENGTHEN THE RIDGE FROM THE WESTERN
ATLANTIC INTO THE EASTERN GULF WITH MODERATE ONSHORE FLOW RETURNING
TO THE NORTHERN GULF. H85 DEWPOINTS INCREASE TO 14-16C ACROSS THE
DEEP SOUTH AHEAD OF LOW LEVEL BOUNDARY. WILL KEEP SCATTERED CHANCE
DAYS 4 THROUGH 7 WITH DEEP MOISTURE...SEA BREEZE INITIATED
CONVENTION AND REINFORCED H50 TROUGH OVER THE EASTERN CONUS.

.MARINE...WILL MAINTAIN A TYPICAL LIGHT DIURNAL/NOCTURNAL
OSCILLATING WIND FLOW THROUGH FRIDAY WITH WEAK SURFACE PRESSURE
GRADIENTS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
AS SURFACE BOUNDARY APPROACHES FROM THE NORTHWEST. A LIGHT TO
MODERATE ONSHORE FLOW WILL BECOME BETTER ESTABLISHED OVER THE
WEEKEND AS THE HIGH PRESSURE RIDGE FROM THE WESTERN ATLANTIC TO THE
EASTERN GULF IS REINFORCED BY APPROACHING SHORTWAVE TROUGH. CHANCE
OF PRECIP EACH DAY WITH H50 TROUGH REMAINING OVER THE EASTERN CONUS.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     74 91 74 93 / 30 40 20 30
PENSACOLA  74 90 75 92 / 30 40 20 30
DESTIN     76 89 76 88 / 30 50 20 30
EVERGREEN  72 91 71 93 / 30 40 20 30
WAYNESBORO 72 94 72 93 / 30 40 20 30
CAMDEN     72 92 71 93 / 30 40 20 30

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

22/23
Hazardous weather outlook, Jul 16, 6:30 AM CDT, 16 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY.  A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH.  THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.

ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY.  OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 16, 6:15 PM CDT, 4 hours 50 minutes before
FLZ001-002-162345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT WED JUL 16 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR ESCAMBIA COUNTY FLORIDA
UNTIL 645 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS NEAR OAK GROVE AND WALNUT HILL.  THESE STORMS WERE
MOVING SOUTH AT 10 TO 15 MPH AND WILL AFFECT AREAS IN AND AROUND...
MCDAVID...BOGIA...BAY SPRINGS...BARTH...AND MOLINO THROUGH 645 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 35
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 6:25 PM CDT, 4 hours 40 minutes before
MSZ079-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT WED JUL 16 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR GEORGE COUNTY UNTIL 700
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS ACROSS NORTH GEORGE COUNTY...AND MOVING SOUTH AT 5 TO
10 MPH.

THESE STORMS WILL AFFECT AREAS IN AND AROUND...BEXLEY...
LUCEDALE...BENNDALE...EVANSTON...AND BASIN THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
35 MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 8:05 PM CDT, 3 hours before
MSZ076-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
805 PM CDT WED JUL 16 2003

...THUNDERSTORM ADVISORY FOR GREENE COUNTY UNTIL 830 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2
MILES NORTHWEST OF LEAKESVILLE...MOVING SOUTHWEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LEAKESVILLE AND
VERNAL THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 8:15 PM CDT, 2 hours 50 minutes before
ALZ052-170145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT WED JUL 16 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON COUNTY UNTIL 845 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES EAST OF FRUITDALE...MOVING SOUTH AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ESCATAWPA...VINEGAR BEND AND DEER PARK THROUGH 845 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 10:35 PM CDT, 30 minutes before
ALZ056-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1035 PM CDT WED JUL 16 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH COUNTY UNTIL
1100 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES SOUTHWEST OF BELLEVILLE...MOVING SOUTHWEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...REPTON...LENOX...
AND RANGE THROUGH 1100 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THIS STORM COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 16, 10:59 PM CDT, 6 minutes before
ALZ058-170430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1059 PM CDT WED JUL 16 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CRENSHAW COUNTY UNTIL
1130 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM AROUND LIVE OAK...AND MOVING SOUTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LUVERNE...AND
RUTLEDGE THROUGH 1130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THIS STORM COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:25 PM CDTSevere Thunderstorm WarningMOBClarke35 min
Jul 16, 8:32 PM CDTSevere Thunderstorm WarningMOBWashington43 min
Jul 16, 9:36 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw54 min
Jul 16, 10:00 PM CDTSpecial Marine WarningMOB2 hr
Jul 16, 11:08 PM CDTSpecial Marine WarningMOB112 min
Jul 16, 11:08 PM CDTSpecial Marine WarningMOB112 min
Jul 17, 12:03 AM CDTFlash Flood WarningMOBConecuh87 min
Jul 17, 2:18 PM CDTSpecial Marine WarningMOB72 min
Jul 17, 3:10 PM CDTSevere Thunderstorm WarningMOBBaldwin35 min
Jul 17, 3:22 PM CDTSpecial Marine WarningMOB53 min
Jul 17, 3:22 PM CDTSpecial Marine WarningMOB53 min
Jul 17, 3:49 PM CDTSevere Thunderstorm WarningMOBBaldwin26 min
Jul 17, 4:17 PM CDTSevere Thunderstorm WarningMOBBaldwin28 min
Jul 17, 4:38 PM CDTSevere Thunderstorm WarningMOBMobile22 min
Jul 17, 4:57 PM CDTSpecial Marine WarningMOB63 min
Jul 17, 5:50 PM CDTSpecial Marine WarningMOB55 min
Jul 17, 6:25 PM CDTSevere Thunderstorm WarningMOBChoctaw35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.